Lenalidomide-Related Diarrhea Correlates with Disease Control in Newly Diagnosed Patients with Multiple Myeloma

FAQ Library published on December 5, 2019
Download Transcript Download Audio
Beth Faiman, PhD, RN, MSN, APRN-BC, AOCN
Department of Hematology and Medical Oncology
Cleveland Clinic Taussig Cancer Institute
Cleveland, Ohio

Welcome to Managing Myeloma. I am Beth Faiman, nurse practitioner at the Cleveland Clinic Cancer Institute in Cleveland, Ohio. Today I’d like to discuss an abstract presented at the International Myeloma Workshop in Boston in 2019 which was Lenalidomide-related Diarrhea Correlates with Disease Control in Newly Diagnosed Patients with Multiple Myeloma. Lenalidomide-related diarrhea is a common and an important symptom with negative physiologic and psychologic consequences that patients with newly diagnosed myeloma can experience. In our center, histopathologic findings of lymphocytic infiltrate were found in patients who had colonic biopsies, therefore we hypothesized that there was an immune effect to this diarrhea. We looked at the charts in a retrospective analysis of 602 patients who had received lenalidomide for newly diagnosed myeloma from January 2005 until December 2013. Patients were excluded if they had hematologic stem cell transplant or other combination chemotherapies, so we were looking at a really stringent cohort of patients who just had lenalidomide and dexamethasone. Patients were categorized as having lenalidomide-related diarrhea if they reported diarrhea in more than two office visit encounters on separate visits that required intervention. Since IgA is secreted in the bowel lumen and therefore IgA is responsible for antibody-based immune protection within the GI tract, IgA myeloma patients were specifically evaluated as well. When we teased out all the patients with concurrent chemotherapy, hematic stem cell transplantation and looked at just those with newly diagnosed myeloma patients, 62 had received lenalidomide and dexamethasone alone. To test the hypothesis of lenalidomide-related diarrhea on the duration response, 44 of the 62 patients were in remission at least 19 months which was the average onset of diarrhea observed in this cohort; 24 out of 44 of these patients had lenalidomide-related diarrhea and 20 did not. Patients actually with lenalidomide-related diarrhea had a longer duration of response at 62.6 months versus those who did not have diarrhea, which was 43.4 months. In 27 patients who specifically were evaluated with IgA type myeloma, the IgA serum levels did not correlate with diarrhea at all, so that was excluded. In conclusion, this study suggests that lenalidomide-related diarrhea correlates with disease control in newly diagnosed myeloma patients who are taking just lenalidomide and dexamethasone, and underscores the importance of keeping patients on therapy, finding the right dose for that patient, and controlling their symptoms because of the hypothesized immune effect. Of course there are limitations to the study such as the retrospective design, and future studies are needed with gut biopsies to confirm our hypothesis that an immunologic effect is observed in patients with lenalidomide-related diarrhea. Thank you for viewing this activity.

Reference: Faiman B, et al. Lenalidomide-Related Diarrhea Correlates with Disease Control in Newly Diagnosed Patients with Multiple Myeloma. IMW 2019. NS-091.

Last modified: November 13, 2019